I'm a 54 year old female who has taken Imitrex for over 5 years for menstrual migraines. Since my periods stopped over a year ago, I still have gotten migraines on a 24-day cycle, but they aren't as severe.
In the last few months, I've been getting headaches every few weeks, mild but persistent for 2-3 days. Sometimes I take 50mg of Imitrex and then if needed, the other half of the tablet. Because I take it at the first sign of a headache (light sensitivity, intense tiredness), I don't know how severe these would get. Is 100 mg. of Imitrex for 2-3 days every other week too excessive? I've tried a beta blocker, Migrelief (potassium, etc) to no effect. Any other suggestions? Thank you, Susan.
My strongest suggestion is for you to seek out a Migraine expert. You can find a directory of patient recommended specialists HERE. It is quite true that women’s Migraines can change in their presentation and severity as they get older. Personally, I don’t use 50 mg Imitrex, as I feel this is an appropriate dose for an eight-year-old. So, 100 mg Imitrex makes better sense. 2-3 days every other week does not seem too excessive.
For prevention, there are over 100 medications and supplements that can help. You can find a list of them HERE. Take a look, then discuss your options with your doctor.
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2008.
Last updated May 10, 2008.
Published On: May 11, 2008